Alert archive / Virginia / Freeze Warnings in 2012

Freeze Warning 1, NWS Blacksburg, VA

March 26, 2012Monroe County, West Virginia; 18 counties in Virginia

NWS Blacksburg, VA issued this freeze warning at Mar 26, 2012, 4:42 AM EDT for Monroe County, West Virginia; 18 counties in Virginia. It took effect at Mar 27, 2012, 3:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2012, 4:42 AM EDT (08:42 UTC)
In effect from
Mar 27, 2012, 3:00 AM EDT
Expired
Mar 27, 2012, 9:00 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, VA, Amherst County, VA, Appomattox County, VA, Bland County, VA, Buckingham County, VA, Campbell County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, City of Lynchburg, VA, City of Radford, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Rockbridge County, VA, Wythe County, VA, Monroe County, WV

The radar

The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WWUS71 KRNK 260842
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 AM EDT MON MAR 26 2012

...FREEZING TEMPERATURES AND FROST EXPECTED LATE TONIGHT AND EARLY TUESDAY...

.CANADIAN HIGH PRESSURE WILL BUILD SOUTHEAST ACROSS THE AREA IN
THE WAKE OF THE DEEP UPPER LOW THAT MOVED ACROSS THE AREA DURING
THE WEEKEND. THIS WILL BRING SOME OF THE COLDEST TEMPERATURES TO
THE REGION THAT WE HAVE SEEN SINCE THE FIRST PART OF MARCH. GIVEN
THE MUCH ABOVE NORMAL TEMPERATURES IN PLACE THIS PAST MONTH...THE
GROWING SEASON HAS STARTED MUCH EARLIER THAN NORMAL...LEAVING PLANTS...
FLOWERS...AND TREES VULNERABLE TO THE EXPECTED COLD TEMPERATURES.
THE MOST VULNERABLE AREAS TO A KILLING FREEZE AND/OR FROST WILL
BE IN THE SHELTERED...PROTECTED AREAS AND DEEPER MOUNTAINS
VALLEYS.

VAZ011-018-019-024-WVZ044-262000-
/O.NEW.KRNK.FZ.W.0001.120327T0700Z-120327T1300Z/
GILES-CRAIG-ALLEGHANY VA-ROCKBRIDGE-MONROE-
INCLUDING THE CITIES OF...PEARISBURG...NEW CASTLE...
CLIFTON FORGE...COVINGTON...LEXINGTON...BUENA VISTA...UNION
442 AM EDT MON MAR 26 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY.

* LOCATIONS...AREAS GENERALLY ALONG AND NORTH OF A PEARISBURG...TO
  NEW CASTLE...TO COVINGTON LINE.

* HAZARDS...FREEZING TEMPERATURES AND WIDESPREAD KILLING FROST.

* TEMPERATURES...LOWS 27 TO 31.

* TIMING...2 AM EDT THROUGH 9 AM EDT TUESDAY MORNING.

* IMPACTS...TENDER VEGETATION AND BUDDING PLANTS...AND FLOWERS MAY
  BE KILLED OR DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ010-012>017-022-023-262000-
/O.NEW.KRNK.FR.Y.0001.120327T0700Z-120327T1300Z/
BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
BOTETOURT-
INCLUDING THE CITIES OF...BLAND...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...ROANOKE...SALEM...FINCASTLE
442 AM EDT MON MAR 26 2012

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY.

* LOCATIONS...GENERALLY ALONG AND NORTH OF A LINE FROM MOUNT
  RODGERS...TO ROANOKE...TO FINCASTLE.

* HAZARDS...WIDESPREAD KILLING FROST.

* TEMPERATURES...LOWS 32 TO 37.

* TIMING...2 AM EDT THROUGH 9 AM EDT TUESDAY MORNING.

* IMPACTS...TENDER VEGETATION AND BUDDING PLANTS...AND FLOWERS
  MAY BE KILLED OR DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
5 follow-up statements
815 
WWUS71 KRNK 261850
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT MON MAR 26 2012

...FREEZING TEMPERATURES AND PATCH FROST EXPECTED LATE TONIGHT...

.HIGH PRESSURE WILL BUILD SOUTH ACROSS THE AREA TONIGHT.
THIS WILL BRING SOME OF THE COLDEST TEMPERATURES TO THE REGION
THAT WE HAVE SEEN SINCE THE FIRST PART OF MARCH. GIVEN THE MUCH
ABOVE NORMAL TEMPERATURES IN PLACE THIS PAST MONTH...THE GROWING
SEASON HAS STARTED MUCH EARLIER THAN NORMAL...LEAVING PLANTS...
FLOWERS...AND TREES VULNERABLE TO THE EXPECTED COLD TEMPERATURES.


VAZ010-012>014-017-270300-
/O.UPG.KRNK.FR.Y.0001.120327T0700Z-120327T1300Z/
/O.EXA.KRNK.FZ.W.0001.120327T0700Z-120327T1300Z/
BLAND-WYTHE-PULASKI-MONTGOMERY-FLOYD-
INCLUDING THE CITIES OF...BLAND...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...FLOYD
250 PM EDT MON MAR 26 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY. THE
FROST ADVISORY IS NO LONGER IN EFFECT.


* HAZARDS...FREEZING TEMPERATURES

* TEMPERATURES...LOWS 28 TO 32.

* TIMING...LATE TONIGHT.

* IMPACTS...TENDER VEGETATION...BUDDING PLANTS...AND FLOWERS MAY
  BE KILLED OR DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ035-045>047-270300-
/O.EXA.KRNK.FZ.W.0001.120327T0700Z-120327T1300Z/
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-
INCLUDING THE CITIES OF...AMHERST...LYNCHBURG...APPOMATTOX
250 PM EDT MON MAR 26 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY.

* HAZARDS...FREEZING TEMPERATURES.

* TEMPERATURES...LOWS 27 TO 31.

* TIMING...LATE TONIGHT.

* IMPACTS...TENDER VEGETATION...BUDDING PLANTS...AND FLOWERS MAY
  BE KILLED OR DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ011-018-019-024-WVZ044-270300-
/O.CON.KRNK.FZ.W.0001.120327T0700Z-120327T1300Z/
GILES-CRAIG-ALLEGHANY VA-ROCKBRIDGE-MONROE-
INCLUDING THE CITIES OF...PEARISBURG...NEW CASTLE...
CLIFTON FORGE...COVINGTON...LEXINGTON...BUENA VISTA...UNION
250 PM EDT MON MAR 26 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
TUESDAY...


* HAZARDS...FREEZING TEMPERATURES.

* TEMPERATURES...LOWS 27 TO 31.

* TIMING...LATE TONIGHT.

* IMPACTS...TENDER VEGETATION...BUDDING PLANTS...AND FLOWERS 
  MAY BE KILLED OR DAMAGED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ034-270300-
/O.EXA.KRNK.FR.Y.0001.120327T0700Z-120327T1300Z/
BEDFORD-
INCLUDING THE CITY OF...BEDFORD
250 PM EDT MON MAR 26 2012

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY.

* LOCATIONS...GENERALLY ALONG RIVERS. 

* HAZARDS...FROST IN THE VALLEYS...FREEZING TEMPERATURES ON THE
  BLUE RIDGE PARKWAY.

* TEMPERATURES...LOWS 29 TO 37.

* TIMING...LATE TONIGHT.

* IMPACTS...TENDER VEGETATION MAY BE DAMAGED FROM PATCHY FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

VAZ015-016-022-023-270300-
/O.CON.KRNK.FR.Y.0001.120327T0700Z-120327T1300Z/
GRAYSON-CARROLL-ROANOKE-BOTETOURT-
INCLUDING THE CITIES OF...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...ROANOKE...SALEM...FINCASTLE
250 PM EDT MON MAR 26 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
TUESDAY...

* LOCATIONS...GENERALLY IN THE VALLEYS OUTSIDE URBAN AREAS. 

* HAZARDS...PATCHY FROST.

* TEMPERATURES...LOWS 32 TO 37.

* TIMING...LATE TONIGHT.

* IMPACTS...TENDER VEGETATION MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
699 
WWUS71 KRNK 270050 CCA
NPWRNK

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 PM EDT MON MAR 26 2012

...FREEZING TEMPERATURES AND PATCHY FROST EXPECTED LATE TONIGHT...

.HIGH PRESSURE WILL BUILD SOUTH ACROSS THE AREA TONIGHT.
THIS WILL BRING SOME OF THE COLDEST TEMPERATURES TO THE REGION
THAT WE HAVE SEEN SINCE THE FIRST PART OF MARCH. GIVEN THE MUCH
ABOVE NORMAL TEMPERATURES IN PLACE THIS PAST MONTH...THE GROWING
SEASON HAS STARTED MUCH EARLIER THAN NORMAL...LEAVING PLANTS...
FLOWERS...AND TREES VULNERABLE TO THE EXPECTED COLD TEMPERATURES.


VAZ010-012>014-017-270915-
/O.UPG.KRNK.FR.Y.0001.120327T0700Z-120327T1300Z/
/O.EXA.KRNK.FZ.W.0001.120327T0700Z-120327T1300Z/
BLAND-WYTHE-PULASKI-MONTGOMERY-FLOYD-
INCLUDING THE CITIES OF...BLAND...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...FLOYD
849 PM EDT MON MAR 26 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY. THE
FROST ADVISORY IS NO LONGER IN EFFECT.


* HAZARDS...FREEZING TEMPERATURES

* TEMPERATURES...LOWS 28 TO 32.

* TIMING...LATE TONIGHT.

* IMPACTS...TENDER VEGETATION...BUDDING PLANTS...AND FLOWERS MAY
  BE KILLED OR DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ035-045>047-270915-
/O.EXA.KRNK.FZ.W.0001.120327T0700Z-120327T1300Z/
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-
INCLUDING THE CITIES OF...AMHERST...LYNCHBURG...APPOMATTOX
849 PM EDT MON MAR 26 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY.

* HAZARDS...FREEZING TEMPERATURES.

* TEMPERATURES...LOWS 27 TO 31.

* TIMING...LATE TONIGHT.

* IMPACTS...TENDER VEGETATION...BUDDING PLANTS...AND FLOWERS MAY
  BE KILLED OR DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ011-018-019-024-WVZ044-270915-
/O.CON.KRNK.FZ.W.0001.120327T0700Z-120327T1300Z/
GILES-CRAIG-ALLEGHANY VA-ROCKBRIDGE-MONROE-
INCLUDING THE CITIES OF...PEARISBURG...NEW CASTLE...
CLIFTON FORGE...COVINGTON...LEXINGTON...BUENA VISTA...UNION
849 PM EDT MON MAR 26 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
TUESDAY...


* HAZARDS...FREEZING TEMPERATURES.

* TEMPERATURES...LOWS 27 TO 31.

* TIMING...LATE TONIGHT.

* IMPACTS...TENDER VEGETATION...BUDDING PLANTS...AND FLOWERS 
  MAY BE KILLED OR DAMAGED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ034-270915-
/O.EXA.KRNK.FR.Y.0001.120327T0700Z-120327T1300Z/
BEDFORD-
INCLUDING THE CITY OF...BEDFORD
849 PM EDT MON MAR 26 2012

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY.

* LOCATIONS...GENERALLY ALONG RIVERS. 

* HAZARDS...FROST IN THE VALLEYS...FREEZING TEMPERATURES ON THE
  BLUE RIDGE PARKWAY.

* TEMPERATURES...LOWS 29 TO 37.

* TIMING...LATE TONIGHT.

* IMPACTS...TENDER VEGETATION MAY BE DAMAGED FROM PATCHY FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

VAZ015-016-022-023-270915-
/O.CON.KRNK.FR.Y.0001.120327T0700Z-120327T1300Z/
GRAYSON-CARROLL-ROANOKE-BOTETOURT-
INCLUDING THE CITIES OF...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...ROANOKE...SALEM...FINCASTLE
849 PM EDT MON MAR 26 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
TUESDAY...

* LOCATIONS...GENERALLY IN THE VALLEYS OUTSIDE URBAN AREAS. 

* HAZARDS...PATCHY FROST.

* TEMPERATURES...LOWS 32 TO 37.

* TIMING...LATE TONIGHT.

* IMPACTS...TENDER VEGETATION MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
262 
WWUS71 KRNK 270200
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 PM EDT MON MAR 26 2012

...FREEZING TEMPERATURES AND PATCHY FROST EXPECTED LATE TONIGHT...

.HIGH PRESSURE WILL BUILD SOUTH ACROSS THE AREA TONIGHT. THIS
WILL BRING SOME OF THE COLDEST TEMPERATURES TO THE REGION THAT WE
HAVE SEEN SINCE THE FIRST PART OF MARCH. GIVEN THE MUCH ABOVE
NORMAL TEMPERATURES IN PLACE THIS PAST MONTH...THE GROWING SEASON
HAS STARTED MUCH EARLIER THAN NORMAL...LEAVING PLANTS...
FLOWERS...AND TREES VULNERABLE TO THE EXPECTED COLD TEMPERATURES.

VAZ010>014-017>019-024-035-045>047-WVZ044-271000-
/O.CON.KRNK.FZ.W.0001.120327T0700Z-120327T1300Z/
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-
ROCKBRIDGE-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MONROE-
INCLUDING THE CITIES OF...BLAND...PEARISBURG...WYTHEVILLE...
RADFORD...PULASKI...BLACKSBURG...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...LEXINGTON...BUENA VISTA...AMHERST...
LYNCHBURG...APPOMATTOX...UNION
1000 PM EDT MON MAR 26 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
TUESDAY...

* HAZARDS...FREEZING TEMPERATURES.

* TEMPERATURES...LOWS 27 TO 31.

* TIMING...LATE TONIGHT.

* IMPACTS...TENDER VEGETATION...BUDDING PLANTS...AND FLOWERS MAY 
  BE KILLED OR DAMAGED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ015-016-022-023-034-271000-
/O.CON.KRNK.FR.Y.0001.120327T0700Z-120327T1300Z/
GRAYSON-CARROLL-ROANOKE-BOTETOURT-BEDFORD-
INCLUDING THE CITIES OF...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...ROANOKE...SALEM...FINCASTLE...BEDFORD
1000 PM EDT MON MAR 26 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
TUESDAY...

* LOCATIONS...GENERALLY IN THE VALLEYS OUTSIDE URBAN AREAS.

* HAZARDS...PATCHY FROST.

* TEMPERATURES...LOWS 32 TO 37.

* TIMING...LATE TONIGHT.

* IMPACTS...TENDER VEGETATION MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
761 
WWUS71 KRNK 270844
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 AM EDT TUE MAR 27 2012

...FREEZING TEMPERATURES AND PATCHY FROST EXPECTED EARLY THIS MORNING...

.COLD HIGH PRESSURE WAS LOCATED ACROSS THE REGION EARLY THIS
MORNING. LIGHT WINDS AND CLEAR SKIES WERE ALLOWING TEMPERATURES
ACROSS THE NEW RIVER VALLEY TO DROP INTO THE 30S...ACROSS WEST
VIRGINIA AND THE SOUTHERN SHENANDOAH VALLEY TO DROP INTO THE UPPER
20S AND LOWER 30S...WITH THE SOUTHSIDE VIRGINIA AREA IN THE UPPER
30S TO LOWER 40S. CONDITIONS WILL REMAIN FAVORABLE FOR A LIGHT
FREEZE AND WIDESPREAD FROST ACROSS THE NEW RIVER VALLEY...SOUTHERN
SHENANDOAH VALLEY...AND WEST VIRGINIA COUNTIES THROUGH 9 AM
EDT...WITH PATCHY FROST IN THE SOUTHSIDE VIRGINIA AREA.

VAZ010>014-017>019-024-035-045>047-WVZ044-271300-
/O.CON.KRNK.FZ.W.0001.000000T0000Z-120327T1300Z/
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-
ROCKBRIDGE-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MONROE-
INCLUDING THE CITIES OF...BLAND...PEARISBURG...WYTHEVILLE...
RADFORD...PULASKI...BLACKSBURG...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...LEXINGTON...BUENA VISTA...AMHERST...
LYNCHBURG...APPOMATTOX...UNION
444 AM EDT TUE MAR 27 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* HAZARDS...FREEZING TEMPERATURES...ESPECIALLY IN
  SHELTERED...VALLEY AREAS. WIDESPREAD FROST CAN ALSO BE
  EXPECTED...AGAIN ESPECIALLY IN SHELTERED...VALLEY AREAS.

* TEMPERATURES...LOWS 27 TO 31.

* TIMING...THROUGH 9 AM EDT.

* IMPACTS...TENDER VEGETATION...BUDDING PLANTS...AND FLOWERS MAY 
  BE KILLED OR DAMAGED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ015-016-022-023-034-271300-
/O.CON.KRNK.FR.Y.0001.000000T0000Z-120327T1300Z/
GRAYSON-CARROLL-ROANOKE-BOTETOURT-BEDFORD-
INCLUDING THE CITIES OF...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...ROANOKE...SALEM...FINCASTLE...BEDFORD
444 AM EDT TUE MAR 27 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* LOCATIONS...GENERALLY IN THE VALLEYS OUTSIDE URBAN AREAS.

* HAZARDS...PATCHY FROST.

* TEMPERATURES...LOWS 32 TO 37.

* TIMING...LATE TONIGHT.

* IMPACTS...TENDER VEGETATION MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
118 
WWUS71 KRNK 271251
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
851 AM EDT TUE MAR 27 2012



VAZ010>014-017>019-024-035-045>047-WVZ044-271400-
/O.EXP.KRNK.FZ.W.0001.000000T0000Z-120327T1300Z/
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-
ROCKBRIDGE-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MONROE-
INCLUDING THE CITIES OF...BLAND...PEARISBURG...WYTHEVILLE...
RADFORD...PULASKI...BLACKSBURG...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...LEXINGTON...BUENA VISTA...AMHERST...
LYNCHBURG...APPOMATTOX...UNION
851 AM EDT TUE MAR 27 2012

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

TEMPERATURES ARE OR WILL BE WARMING ABOVE FREEZING. THEREFORE THE
FREEZE WARNING WILL BE ALLOWED TO EXPIRE AT 9AM.

$$

VAZ015-016-022-023-034-271400-
/O.EXP.KRNK.FR.Y.0001.000000T0000Z-120327T1300Z/
GRAYSON-CARROLL-ROANOKE-BOTETOURT-BEDFORD-
INCLUDING THE CITIES OF...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...ROANOKE...SALEM...FINCASTLE...BEDFORD
851 AM EDT TUE MAR 27 2012

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

TEMPERATURES WILL BE WARMING INTO THE 40S BY MID MORNING...AND THE
FROST ADVISORY IS BEING ALLOWED TO EXPIRE AT 900 AM.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Mar 26, 4:08 AM EDT, 34 minutes earlier.

Area forecast discussion, Mar 26, 4:08 AM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 AM EDT MON MAR 26 2012

.SYNOPSIS...
UPPER LOW OFF NC COAST WILL DRIFT AWAY FROM THE AREA
TODAY...ALLOWING NW FLOW ALOFT TO PREVAIL ACROSS THE AREA. HIGH
PRESSURE WILL BUILD SE ACROSS THE AREA FROM THE GREAT LAKES. A WEAK
SHORT WAVE AND ASSOCIATED COLD FRONT WILL BRING A CHANCE OF
SHOWERS/THUNDERSTORMS TO THE AREA LATE WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 4 AM EDT MONDAY...

LAST REMNANTS OF -RA FROM DEPARTING CLOSED UPPER LOW THAT PROVIDED
THE AREA WITH A VERY WET WEEKEND...SEVERE WX...AND FLOODING...EXITED
THE CWA AROUND 07Z. NW FLOW ALOFT WILL BUILD ACROSS THE REGION TODAY
AND RELATIVELY STRONG HIGH PRESSURE...STRONGER THAN ANYTHING WE HAVE
SEEN SINCE THE FIRST WEEK OF MARCH...WILL BUILD SE ACROSS THE REGION
FROM THE GREAT LAKES/SE CANADA THROUGH EARLY TUE. STRONGEST CAA WITH
850MB TEMPS DROPPING WELL BELOW 0C...HOWEVER...WILL REMAIN NE OF THE
RNK CWA FROM PIT-DCA. MAIN CONCERNS THROUGH 00Z WILL BE SCATTERING
OF CLOUDS AND WIND ISSUES TODAY. CLOUDS HAVE PROGRESSIVELY BEEN
ERODING ALONG AND WEST OF THE ALLEGHANYS...AND IT APPEARS THAT THIS
TREND WILL CONTINUE. CLOUDS MAY HANG ON A LITTLE LONGER FROM
BLF-LWB...BUT SHOULD BEGIN TO SCT THERE AS WELL BY MID-MORNING. ALL
AREAS WILL SEE GUSTY NW WINDS WITH A TIGHT PRESSURE GRADIENT
DEVELOPING ACROSS THE AREA BETWEEN THE ADVANCING HIGH PRESSURE FROM
THE NW AND THE RETREATING LOW PRESSURE TO THE SE. MODEL GUIDANCE
SHOWING 15-20KT WINDS...ESPECIALLY IN THE AREA BETWEEN THE
ALLEGHANYS AND THE BLUE RIDGE. WINDS DO NOT MEET WIND ADVISORY
CRITERIA THOUGH.

FOR TONIGHT...HIGH PRESSURE WILL BUILD SE ACROSS THE AREA WITH
DIMINISHING WINDS...GOOD DECOUPLING AND RADIATIONAL COOLING. WITH
850MB TEMPS NEAR 0C ACROSS OUR FAR NW-NE COUNTIES AND THE ABOVE
MENTIONED SYNOPTIC SITUATION...HAVE POSTED A FREEZE WARNING FOR OUR
FAR NW-NE COUNTIES THAT HAVE ENTERED THE GROWING SEASON AND A FROST
ADVISORY FOR THE COUNTIES ONE TIER IMMEDIATELY TO THE SOUTH OF THIS
AREA. LATER SHIFTS WILL NEED TO CLOSELY MONITOR THE NEW GUIDANCE TO
SEE IF FROST ADVISORY/FREEZE WARNING NEEDS TO BE EXPANDED FURTHER
SOUTH. CONFIDENCE IS MODERATE AT THIS POINT IN AREAS TO BE AFFECTED
BY FROST/FREEZE SINCE FEEL MODELS ARE OVER ADVERTISING CAA
TODAY...ESPECIALLY GIVEN THE LONG STANDING HISTORY OF SUCH DURING
THE PAST SEVERAL MONTHS. OTHERWISE...HAVE USED A MAV/MET BLEND FOR
MAX/MIN TEMPS THROUGH THE NEAR TERM.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
AS OF 400 AM EDT MONDAY...

A DOME OF HIGH PRESSURE EXTENDING SOUTHWARD FROM THE GREAT LAKES
WILL BE THE DOMINANT WEATHER FEATURE ACROSS OUR AREA ON TUESDAY
MORNING. THIS HIGH WILL SHIFT TO THE SOUTHEAST ON TUESDAY THROUGH
EARLY WEDNESDAY MORNING...WHICH WILL ALLOW OUR WINDS TO VEER FROM
NORTHEASTERLY TUESDAY MORNING...TO SOUTHERLY BY WEDNESDAY MORNING.
THE SOUTHERLY SHIFT WILL ALLOW WARMER AIR TO MAKE ITS WAY BACK INTO
OUR AREA...AND WE CAN EXPECT EARLY WEDNESDAY MORNING LOW
TEMPERATURES TO BE SEVERAL DEGREES WARMER THAN THOSE EXPERIENCED ON
TUESDAY MORNING. LOOK FOR WEDNESDAY MORNING LOWS TO RANGE FROM THE
MID TO UPPER 40S IN THE MOUNTAIN EMPIRE AND SOUTHEAST WEST
VIRGINIA...TO THE UPPER 30S ACROSS PARTS OF SOUTHSIDE VIRGINIA.

SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE ON WEDNESDAY
AFTERNOON AS ANOTHER COLD FRONT APPROACHES FROM THE NORTHWEST.
CANNOT RULE OUT THE POSSIBILITY OF A FEW THUNDERSTORMS BECOMING
STRONG ACROSS THE MOUNTAINS ON WEDNESDAY EVENING...ALTHOUGH DO NOT
THINK ENOUGH INSTABILITY WILL EXIST FOR WIDESPREAD OR ORGANIZED
SEVERE THUNDERSTORM ACTIVITY TO OCCUR. SHOWERS AND THUNDERSTORMS
WILL CONTINUE INTO THE EARLY HOURS OF THURSDAY MORNING AS THE COLD
FRONT CONTINUES TO SINK SOUTHWARD...PASSING ACROSS THE INTERSTATE 81
CORRIDOR BY SUNRISE.

POLAR HIGH PRESSURE WILL BUILD SOUTHWARD FROM THE GREAT LAKES BEHIND
THE COLD FRONT ON THURSDAY AFTERNOON. ALTHOUGH A FEW SHOWERS MAY
LINGER ACROSS THE MOUNTAINS DURING THE AFTERNOON...CLOUD COVER WILL
DECREASE OVERALL ACROSS THE AREA...AND EXPECT MOSTLY CLEAR SKIES BY
EVENING. THURSDAY NIGHT TEMPERATURES WILL AGAIN BE ON THE COOL
SIDE...WITH MID TO UPPER 30S EXPECTED ACROSS THE MOUNTAINS FOR
LOWS...WHILE LOW 40S CAN BE EXPECTED ACROSS THE PIEDMONTS.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
AS OF 400 AM EDT MONDAY...

PERHAPS A REPEAT OF THIS WEEKEND'S STRONG THUNDERSTORMS AND WET
WEATHER AS A CLOSED LOW ARRIVES WITH THE SOUTHERN EXTENSION OF A REX
BLOCK INTO JAMES BAY. CONSIDERING THIS...DID PLACE 20-40 POPS IN FOR
NEXT WEEKEND...WITH COOLER TEMPS ARRIVING...BUT PERHAPS NOT AS FAST
AS THE OP GFS...WHICH PUNCHES SUBZERO H85 TEMPS INTO THE GREENBRIER
VALLEY BY 12Z/8A THURSDAY.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
AS OF 145 AM EDT SUNDAY...

UPPER LOW ACROSS NORTHEAST NC CONTINUES TO MOVE SLOWLY EAST AWAY
FROM THE CWA. BACK EDGE OF WRAP AROUND -RA ACROSS THE FAR EASTERN
TAF SITES AT THIS HOUR...LYH-DAN...AND THIS SHOULD MOVE EAST OF
THESE SITES BY 08Z. NO FURTHER PCPN EXPECTED THIS TAF VALID PERIOD.
MAIN CONCERN THROUGH THE FIRST 6-8 HRS WILL BE LOW CLOUDS. GENERALLY
VFR CIGS ALONG-EAST OF THE BLUE RIDGE...LYH-ROA...AND MVFR CIGS WEST
OF THE BLUE RIDGE BCB-LWB. BACK EDGE OF MVFR CIGS ALONG A
JKL-CRW-EKN LINE...AND SHOULD REACH THE CWA TAF SITES AROUND
DAYBREAK. HOWEVER...EXPECT UPSLOPE FLOW ALONG THE ALLEGHANYS/BLUE
RIDGE TO DISTURB CLEARING TREND BLF...LWB...BCB...SO HAVE HELD ON TO
CLOUDS TOWARD 14Z IN THESE AREAS AS A RESULT. MODERATE CONFIDENCE IN
TIMING OF CLEARING AND DISBURSEMENT OF LOW CLOUDS.

WINDS NW-NNW 5-7KTS MOST TAF SITES AT THIS HOUR. MODEL GRIDDED DATA
SHOWS GUSTY NW WINDS DEVELOPING AFTER DAYBREAK WITH GOOD MIXING AND
RELATIVELY STRONG NW FLOW ALOFT ACROSS THE AREA. WINDS WILL DIMINISH
RAPIDLY AFTER SUNSET. MEDIUM TO HIGH CONFIDENCE IN WIND DIR/SPD
THROUGH TAF VALID PERIOD.

DRIER WEATHER AND VFR CONDITIONS WILL CONTINUE THROUGH TUESDAY...
BEFORE THE NEXT COLD FRONT BRINGS POTENTIAL FOR MVFR CEILINGS BY
WEDNESDAY NIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FREEZE WARNING FROM 3 AM TO 9 AM EDT TUESDAY FOR VAZ011-018-
     019-024.
     FROST ADVISORY FROM 3 AM TO 9 AM EDT TUESDAY FOR VAZ010-
     012>017-022-023.
NC...NONE.
WV...FREEZE WARNING FROM 3 AM TO 9 AM EDT TUESDAY FOR WVZ044.

&&

SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...NF
LONG TERM...NF
AVIATION...PM/RAB
Hazardous weather outlook, Mar 25, 9:08 PM EDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
908 PM EDT SUN MAR 25 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-270115-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
908 PM EDT SUN MAR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 4:42 AM EDTFrost AdvisoryRNKBedford, Bland, Botetourt, Carroll, Floyd, Grayson and 8 more28 hr

Nearby

Freeze Warnings in Virginia, 2012Freeze Warnings in West Virginia, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.